Codeine abuse rampant

DR E V Rapiti, Kenwyn

I wish to applaud the pharmacists’ association of the Western Cape for taking the very responsible stand to curtail the abuse of codeine among our youth.

This stand should be supported nationally by the pharmacists, the medical profession and everyone in the community. The Western Cape branch of the South African Medical Association has recently written to the Medicines Control Council requesting the rescheduling of codeine containing substances because of the growing prevalence of codeine abuse among our youth.

Doctors were perturbed by the number of youth who were requesting scripts for codeine tablets and codeine-containing cough syrups.

The problem of codeine addiction has been taken very seriously in America for the past two decades and they could not find a suitable solution to combat the spiral of codeine abuse because it is so difficult to police it.

Having dealt with a number of patients with codeine addiction, I have learnt that many patients are unaware that they are addicted to codeine. They buy codeine-containing tablets on a regular basis with the erroneous belief that they are treating their headaches. Some of them can be addicted to as many as 500 codeine containing tablets a month.

These patients have what is regarded as Medicine Misuse Headaches or MMH. Codeine, being an opiate, can lead to severe headaches once it starts withdrawing and that is because the brain is starving for the codeine. It is for this reason most people addicted to codeine would wake up with severe rebound headaches in the middle of the night after their bedtime dose starts to withdraw.

This leads to a poor quality of sleep; poor work performance; a feeling of irritability due to a lack of sleep and in some case a feeling of depression because of the poor work performance.

People addicted to small doses of codeine tablets can be safely weaned off their codeine with intensive psycho education.

Patients with severe codeine addiction can be treated with safe opioid replacement therapies, so help is at hand.

I do not believe punitive laws and strict controls achieve as much as sustained education of the public, and our very vulnerable youth in schools about the dangers of codeine and other substances.

The abuse of codeine by young people can have a serious effect on their concentration, especially if they experience withdrawals in class.

This can lead to irritability and eventually poor performance in their grades.The greatest fear is that codeine can become the gateway drug to the more potent and highly addicting opioid, heroin. If that happens then they are in big trouble. Parents are strongly urged to watch out for signs of addiction in their children.

Some of the signs would be asking for extra pocket money, lying, becoming argumentative, grades dropping, truancy, a large and unexplainable number empty codeine cough syrup bottles and empty packets of codeine tablets not just in the kitchen bin, but in the bottom of big black wheelie bins.

I have had to deal with a young adult who was addicted to codeine cough syrups.

The evidence was in the bins but the young man refused to admit that he had a problem.

When confronted about his addiction, he went on the defensive and became aggressive and sarcastic. He is now showing signs of psychosis, a symptom common with amphetamine (tik) and cocaine and to some extent, cannabis. The only option left to the parents is to have the young man admitted for psychiatric evaluation and treatment as an involuntary patient by force. I hope this example will teach all of us not to take codeine and all other addictions lightly.